Hail, Loup
- When
- June 30, 1:55 PM CST
- Where
- Loup County, 9.99 mi NE of Taylor
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.870, -99.240
Thunderstorms developed along a weak frontal boundary to produce isolated large hail to the size of ping pongs and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a weak frontal boundary to produce isolated large hail to the size of ping pongs and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 11:44 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1244 PM CDT SAT JUN 30 2012 .AVIATION...18Z TAFS FOR KLBF AND KVTN. TIMING AND ULTIMATE COVERAGE OF TSRA IS THE FCST PROBLEM OF THE DAY. SHORT RANGE AND CONVECTION ALLOWING MODELS HAVE A VARIETY OF IDEAS ON HOW CONVECTION WILL DEVELOP THIS AFTERNOON THOUGH NONE SEEM TO HAVE IT HANDLED WELL AS OF 17Z. THOUGH TCU/CB CLOSE TO KLBF ATTM DETAILS ARE HARD TO SEE DUE TO SMOKE AND RESULTING HAZE FROM SERN WY FIRE CONBINED WITH HIGH SFC DEW POINTS. REGARDLESS...DEVELOPING TSRA DOES HAVE CG LIGHTNING INCREASING AND APPEARS TO BE THE BOUNDARY BETWEEN THE MOIST AIR IN THE EAST AND THE PUSH OF DRY AIR ASSOCIATED WITH SHORT WAVE DIVING SEWD FROM SW SD. BELIEVE THIS TO BE THE INITIAL DEVELOPMENT WHICH WILL HAVE THE POTENTIAL TO EXPAND IN COVERAGE AND INTENSITY. FCST SOUNDINGS AND RECENT TSRA HISTORY SUGGESTS GUSTY WINDS SHOULD BE EXPECTED WITH ANY TSRA...AND EVEN CURRENT WEAK RETURNS ON KLNX STILL SHOWING OUTFLOW BOUNDARIES. AS FOR KVTN...MAIN TSRA COVERAGE INITIALLY SHOULD BE SOUTH OF THE TERMINAL. LATER...A MORE SIGNIFICANT SHORT WAVE APPEARS TO BE PROGRESSING AROUND FLATTENED UPPER RIDGE ATTM AND IS MOVING INTO NWRN CO. RESULTING RESPONSE WILL BE FOR AN INCREASING LOW LEVEL JET TONIGHT WHICH SHOULD INCREASE COVERAGE OF REMAINING TSRA BY EVENING. QUESTION REMAINS IF THIS WILL OCCUR EAST OF KLBF AND KVTN TERMINALS. CURRENT FCST IS DESIGNED SUCH THAT BETTER COVERAGE WILL HAPPEN EAST OF THE TAF SITES...THOUGH CONFIDENCE IN ANY ONE SOLUTION IS BELOW AVERAGE AT THIS POINT. IF WINDS GO LIGHT IN THE KLBF VCNTY OVERNIGHT WILL HAVE TO MONITOR FOR POTENTIAL OF LLWS. && .PREV DISCUSSION... /ISSUED 846 AM CDT SAT JUN 30 2012/ UPDATE...UPDATED FCST TO INCLUDE MENTION OF ISOLATED THUNDERSTORMS IN NORTHEAST ZONES AS WELL AS SOUTHEAST ZONES. APPEARS ELEVATED INSTABILITY AHEAD OF APPROACHING SHORTWAVE ROUNDING FLATTENED RIDGE WORKING TO PRODUCE ISOLATED STORMS. ADDITIONAL DEVELOPMENT POSSIBLE THIS MORNING INTO AFTERNOON. PREV DISCUSSION... /ISSUED 406 AM CDT SAT JUN 30 2012/ DISCUSSION... UPPER LEVEL RIDGING REMAINS IN PLACE ACROSS THE CENTRAL PLAINS...WITH LONGWAVE TROUGHS OVER THE EASTERN PACIFIC AND EASTERN CANADA. THE LOCAL AREA WAS IN AN AREA OF SUBSIDENCE BEHIND A SYSTEM WHICH HAD MOVED INTO IOWA/ILLINOIS. WATER VAPOR IMAGERY SHOWED THIS PATTERN...AND ALSO PICKED UP ON A SHORTWAVE TROUGH OVER WESTERN WYOMING. AT THE SURFACE...DEWPOINTS ACROSS THE FORECAST AREA RANGED FROM THE 40S IN THE EASTERN PANHANDLE TO AROUND 70 AT KLBF. OBSERVATIONS INDICATED A BOUNDARY FROM AROUND KIEN TO KOGA THROUGH KMCK AND INTO NORTH CENTRAL KANSAS WITH EASTERLY WINDS ON THE EAST SIDE OF THE BOUNDARY. HOW TODAY/S WEATHER PANS OUT WILL DEPEND ON IF CONVECTION DEVELOPS AHEAD OF THE WYOMING SHORTWAVE THIS MORNING. THE 30.00Z AND 30.06Z NAM FIRE STORMS OVER THE PANHANDLE BETWEEN 12Z AND 15Z AND THE RAPID REFRESH DOES SHOW SOME INDICATIONS OF CONVECTION IN THESE AREAS...BUT THESE ARE THE ONLY MODELS TO DO SO. THE GFS/EC/GEM ARE ALL DRY WHILE THE LATEST HRRR AND DOES DEVELOP STORMS...BUT KEEPS THEM OVER SOUTH DAKOTA. ALTHOUGH THE NAM IS THE OUTLIER...THERE IS ELEVATED INSTABILITY AND MOISTURE IN THE AREA AND WITH THE WAVE MOVING ACROSS THE REGION...DON/T WANT TO DISCOUNT ITS OUTPUT. THE ACTIVITY OVER WYOMING IS VERY HIGH BASED /AROUND 11K FEET/. WILL ASSUME THAT TREND WILL CONTINUE WITH THE MORNING HOURS BRINGING SOME SCATTERED RADAR RETURNS WITH NO MEASURABLE RAIN TO THE NORTHWEST PART OF THE FORECAST AREA. THERE COULD BE AN ISOLATED LIGHTNING STRIKES...AND COLLAPSING SHOWERS/STORMS COULD CAUSE SOME GUSTY WINDS. FOR THE AFTERNOON...PEAK HEATING...INSTABILITY AND A WEAK SHORTWAVE PASSING SHOULD BE ENOUGH FOR STORMS TO DEVELOP. THESE STORMS TOO WILL BE HIGH BASED AND WITH QUITE A BIT OF DRY AIR IN THE BOUNDARY LAYER DON/T HAVE A LOT OF CONFIDENCE ON THE COVERAGE OF MEASURABLE RAINFALL. WITH THESE CHANCES AND AS THE LOW LEVEL JET PICKS UP THIS EVENING...KEPT CHANCES IN THE FORECAST AT THROUGH TONIGHT. NOT A MAJOR THREAT FOR SEVERE STORMS AS THE WARMTH OF THE LAYER ALOFT SHOULD PRECLUDE THE CHANCES FOR LARGE HAIL TO MAKE IT TO THE GROUND. THERE IS 30 TO 45KTS OF DEEP LAYER SHEAR SO CAN/T DISCOUNT AN ISOLATED ORGANIZED STORM BUT THINKING THE PRIMARY THREAT WILL BE STRONG WINDS. DID DROP HIGH TEMPERATURES BY A FEW DEGREES TODAY DUE MAINLY TO THE HIGHER CLOUD COVER EXPECTED. BUT IT WILL STILL BE VERY WARM WITH HIGHS IN THE MID TO UPPER 90S MOST LOCATIONS. THE UPPER LEVEL TROUGH OVER THE PACIFIC WILL MOVE ONSHORE TONIGHT...WHICH WILL BEGIN TO AMPLIFY THE FLOW AGAIN WITH THE RIDGE BUILDING NORTH ACROSS THE PLAINS THROUGH MONDAY. THE MODELS ARE TRYING TO PUSH A SHORTWAVE TROUGH OVER THE RIDGE ACROSS WYOMING AND SOUTH DAKOTA ON SUNDAY SO DEVELOP PRECIPITATION OVER THE AREA. WARM AIR ALOFT MAY KEEP SOME OF THIS FROM HAPPENING SO MAY HAVE HIGHER CHANCES OVER THE HIGHER TERRAIN BUT WILL KEEP A SLIGHT CHANCE OVER THE NORTHEASTERN COUNTIES AS WELL. THEN MONDAY WILL BE DRY AS NEBRASKA SITS RIGHT UNDER THE RIDGE. FOR TEMPERATURES...FORECAST SOUNDINGS SHOWING FULL MIXING ON SUNDAY AND MONDAY. DID TAKE INTO ACCOUNT HIGHER CLOUD COVER ESPECIALLY OVER THE NORTHERN PARTS OF THE FORECAST AREA SUNDAY SO DIDN/T GO AS WARM IN THE FORECAST IN THOSE AREAS. STILL EXPECTING MID TO UPPER 90S THOUGH. MONDAY SHOULD BE A BIT WARMER WITH MUCH OF THE AREA LOOKING TO BE INTO THE TRIPLE DIGITS AGAIN. NO END IS IN SITE FOR THE WARMTH AS THE MODELS KEEP THE RIDGE IN PLACE THROUGH THE REMAINDER OF NEXT WEEK. THIS LEADS TO LOW CHANCES FOR RAIN AND HOT TEMPERATURES. HIGHS LOOK TO BE IN THE MID TO UPPER 90S AND SOME DAYS HITTING 100 DEGREES OR BETTER. BY FRIDAY EVENING THE RIDGE MAY SHIFT EAST FAR ENOUGH FOR STORMS DEVELOPING OVER COLORADO AND WYOMING TO MOVE INTO THE EASTERN PANHANDLE. BUT UNTIL THEN THE FORECAST LOOKS DRY FOR MUCH OF NEXT WEEK. FIRE WEATHER... THE CURRENT FORECAST DOESN/T HAVE ANY DAYS WITH CONDITIONS REACHING CRITICAL FIRE WEATHER CRITERIA. SUNDAY MAY BE CLOSE WITH BREEZY SOUTHERLY WINDS AND RELATIVE HUMIDITY FORECAST BETWEEN 15 AND 20 PERCENT OVER SOUTHWEST NEBRASKA. WILL NEED TO CONTINUE TO WATCH FOR FIRE POTENTIAL OVER THE NEXT WEEK AS THE HEAT AND DRY WEATHER CONTINUE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1110 AM CDT SAT JUN 30 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-011615- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1110 AM CDT SAT JUN 30 2012 /1010 AM MDT SAT JUN 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT. ALTHOUGH A FEW STORMS MAY PRODUCE LARGE HAIL...THE MAIN SEVERE WEATHER THREAT IS EXPECTED TO BE FROM DAMAGING WINDS. A STATIONARY FRONT IS EXPECTED TO RESIDE ACROSS THE AREA THROUGH THE AFTERNOON HOURS. WITH HUMID CONDITIONS ALONG AND NORTH OF THE FRONT AND PLENTY OF SUNSHINE THROUGH THE DAY...A VERY UNSTABLE ATMOSPHERE WILL DEVELOP. AS AN UPPER LEVEL DISTURBANCE APPROACHES WESTERN NEBRASKA LATER TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EASTERN PANHANDLE AND MOVE EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HIGH PRESSURE ALOFT WILL AGAIN BUILD INTO THE HIGH PLAINS BY THE FIRST PART OF THE WEEK. THIS WILL MEAN VERY HOT TEMPERATURES WILL REMAIN ACROSS THE AREA THROUGH NEXT WEEK. ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY...WIDESPREAD RAINFALL IS NOT EXPECTED. THOSE PLANNING OUTDOOR ACTIVITIES THROUGH NEXT WEEK SHOULD TAKE PRECAUTIONS TO LESSEN THE POTENTIAL OF HEAT- RELATED ILLNESS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ESTIMATED WINDS SPEEDS AND HAIL SIZE MAY BE NEEDED ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 202 PM CDT SAT JUN 30 2012 NEZ026-027-038-301945- BLAINE NE-CUSTER NE-LOUP NE- 202 PM CDT SAT JUN 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHERN CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 245 PM CDT... AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ANSELMO...OR 19 MILES SOUTH OF BREWSTER...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. WILDFIRE STARTS WILL BE POSSIBLE DUE TO THE HIGH DENSITY OF LIGHTNING ASSOCIATED WITH THIS STORM. THIS STORM WILL BE NEAR... ANSELMO AROUND 210 PM CDT. MILBURN AROUND 220 PM CDT. VICTORIA SPRINGS STATE RECREATION AREA AROUND 225 PM CDT. GATES AROUND 235 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. STOPPKOTTE
The North Platte radar (KLNX), 111 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The public estimated winds to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388114, 388143, 388115.